Why am I having high level of serum creatinine?
Q: I am a 68 years old male. I am about 135 lbs, healthy and exercise daily (used to run about 5 kms. daily and now just walk the same amount). I have been a diabetic for about 5 years now. I am on glyburide and control my blood sugar levels through diet and exercise. My blood sugar level is constant at about 100-120 mg/dL. My blood pressure has always been 120/80 (even before heart surgery). I don’t drink alcohol, except for a couple of red wine glasses per month, and the occasional beer (less than 2 per month). A year ago I underwent quintuple bypass surgery, although I never suffered a heart attack, and radical prostatectomy (cancer was eradicated successfully and did not dissipate). After this, I have been taking a very small dose of lipitor and atenolol, as well as my daily dose of glyburide. A recent blood work showed a BUN of 22, but creatinine level of 1.4, sodium level of 143, potassium level of 5.5 and chloride level of 110. My doctor told me that everything is ok, but my urologist in the asked me to take a closer look at my kidneys. Are these levels of great concern? What can I do to keep these levels from increasing? Would any of these medications increase these levels?
A:Serum creatinine of 1.4 mg, when extrapolated into kidney function as measured by estimated GFR in your case is 53 ml/min. The expected GFR for you should be 75-80 ml/min. You should get spot urine albumin to creatinine ratio done to assess degree of albuminuria, which may be another marker of early kidney dysfunction. You should also get an ultrasound of kidneys bladder & prostate to find out if there is pathology in the kidneys. You should also get HbA1c tested in the blood. This gives you an average of last 3 months blood sugar levels. This needs to be kept at less than 7 % & B.P. < 120/75 mmHg to slow down any deterioration in kidney function. You should not take NSAID’s or routine painkillers for any pain but use only paracetamol, tramadol or proxyvon as safe painkillers. You should continue other drugs.